P048: COMPLEX COAGULATION MANAGEMENT IN ADULT LIVER TRANSPLANT
Joseph AbuRahma, MD; Brandon Lopez, MD; Chris Giordano, MD; Abbas Shahmohammadi, MD; Thiago Beduschi, MD; Daiki Soma, MD, PhD; Ali Zarrinpar, MD, PhD; Meghan Brennan, MD, MS; University of Florida
Background: Hepatic artery and portal vein thrombi following liver transplant are reported in roughly 2 to 6 % and 5 to 11% of cases. Heparin induced thrombocytopenia (HIT) causing thrombi is less well described with incidence of positive heparin-platelet factor 4 (HPF-4) antibody between 2-30%. Incidence of HIT may be as high as 30% in this subset of patients.1,2
Case Report: We present the case of a 53-year-old female, model for end stage liver disease (MELD) score 16, who underwent liver transplant due to hepatitis B cirrhosis. Postoperative days 12-13 she experienced an acute decline in graft function caused by thrombi in the portal vein and hepatic artery. She had positive HPF-4 antibody. Thrombectomy was attempted with limited success. She went into multiorgan failure and was re-listed, MELD score 40. Serotonin release assay was pending at re-transplantation, given bleeding risk, systemic anticoagulation with antithrombin therapy was deferred. She received 3 days of therapeutic plasma exchange and molecular adsorbent recirculating system (MARS) therapy before re-transplantation. Given concern for HIT, heparin containing products were avoided, however, during procurement, systemic anticoagulation with heparin was used in the donor.
The start of re-transplant was uneventful. Before reperfusion the graft was rinsed with a mixture of 2 liters lactated ringer’s and albumin and was flushed with blood before systemic reperfusion. After reperfusion surgeons noted clot rapidly forming in the field, suboptimal doppler evaluation, and nonocclusive clots in the portal vein and hepatic artery on ultrasound. Bivalirudin was started at 0.05 mg/kg/hr while post reperfusion labs were pending; we were unable to titrate to ACT as it was calculated to be out of range (> 1000). The surgeons evaluated vasculature and again saw small clot burden in the portal vein. Tissue plasminogen activator was injected at the site with flows improving on doppler and ultrasound.
Post reperfusion labs finalized with INR of 7.1, aptt of 138, fibrinogen of < 35, and platelets of 53. Qualitatively, TEG showed an alpha angle of 22 degrees, K of 15.2 min, MA of 26 mm, R 10.5 min, LY30 of 0.0. Bivalirudin dosing was kept constant at 0.05mg/kg/hr, 2 units of pooled cryoprecipitate and 12.5 units/kg of prothrombin complex concentrate were administered with improvement in TEG and INR and no increase in clot burden. Postoperatively, her SRA lab indicated HIT. She remained in the ICU, on bivalirudin infusion, where graft ultrasounds showed patent flow through the hepatic vasculature and labs indicated appropriate graft functioning.
Discussion: Few studies address coagulation management in patients with end stage liver disease and HIT. Unlike patients with HIT undergoing cardiac surgery, limited insight exits in the management of patients during liver transplantation. Adding to the case complexity was the impact of plasma exchange and MARS therapy on coagulation factors and presence of HPF-4 antibodies.
- Feltracco P, et al. Perioperative thrombotic complications in liver transplantation. World J Gastroenterol.21(26):8004-13. 2015.
- Hüser N, et al. Heparin-induced thrombocytopenia (HIT II) in liver transplant recipients: a retrospective multivariate analysis of prognostic factors. Transpl Int. 25(7):739-47. 2012.